Methadone Overdose | Methadone Overdose Signs, Symptoms & Treatment

The opioid medication, methadone, is used for myriad purposes in the treatment of opioid addiction across the United States. It may be used to ease pain and withdrawal symptoms associated with opioid use. Additionally, many patients are prescribed the drug as a means to maintain their progress in opioid recovery, while also reducing their dependence on these detrimental substances. This process is commonly referred to as detoxification, or detox for short.

Detox is a grueling process for those suffering from substance use disorders. Methadone is used as a safer alternative to quitting cold turkey. In its entirety, the process may take anywhere from four weeks to upwards of 20.

Two overarching methods are routine practice when treating opioid users. In methadone maintenance therapy, the goal is to reduce opioid use by users who have struggled with abstinence in the past. This can sometimes be a lifelong battle. Many clinics and rehabilitation centers also offer methadone reduction programs focused on achieving complete opioid recovery.  

Those with an addiction to heroin have the most to gain from methadone treatment, and unfortunately, the most to lose, too. The drug is used to block heroin cravings, with effects lasting much longer than heroin itself. As tragic as it sounds, methadone treatment often leads to a troubling result: methadone addiction. Dependence on the drug is on par with that of heroin, and the withdrawals might actually be worse on methadone. Often times, users are prescribed Suboxone to deal with this new addiction.

Methadone prescriptions and recreational use are on the rise. Each methadone use comes with the potential of a lethal overdose, so, it’s essential to distinguish the signs and symptoms of overdosing on this medication.

Methadone Overdose | Methadone Overdose Treatment, Signs, & Symptoms
Experts attribute methadone with up to 1 in every 3 prescription opioid fatalities. Some 5,000 overdose deaths occur annually due to methadone. These numbers blow other prescription opioids out of the water, especially when considering that only 2 percent of such prescriptions are for methadone.  Methadone overdose often occurs because the drugs remains in the body for an incredibly long period of time. Even after several hours have passed and the pain relief has subsided, methadone is not clear of the body. There is a reason why those in treatment programs are only given a few doses or less a day. Accumulation of dose after dose can have deadly consequences. Overdose symptoms should never be overlooked or disregarded. Different areas of the body may exhibit different symptoms:
  • Gastrointestinal System: The stomach and surrounding muscle structures are susceptible to a number of complications. These may include spasms, vomiting, constipation and more.
  • Vascular and Respiratory System: One’s lungs are a primary attack point for methadone overdose. Labored breathing and a tight chest can occur.
  • Central Nervous System: Becoming unnaturally confused or disoriented is not out of the question. On top of this, one may experience drowsiness or fatigue.
If you come across someone demonstrating signs of a methadone overdose, it is best that you take that you seek medical attention. Such signs are comparable to overdose symptoms and may include:
  • Low blood pressure and a weak pulse
  • Constricted or pinpoint pupils
  • Body spasms at irregular intervals
  • Dizziness or sloppy behavior
  • Cold, clammy skin
  • Blue lips and fingernails
  • Absence of breathing or consciousness
If an individual is able to speak, they may attempt to talk you out of taking them to the hospital. They may insinuate that they feel no pain whatsoever. This may be the residual effects of the methadone masking their true discomfort. Overdose signs may present themselves up to 10 hours after methadone use. Do not sit idly by; always react to the threat of an overdose in others.
Even if it may not appear that way, methadone is actually one of the safest and most effective medications around — when used properly and as prescribed, that is. As with all things, dose makes the poison, and when it comes to methadone in particular we have a somewhat clear picture of what a lethal amounts look like. Due to increased tolerance, consistent opioid users can get away with using more methadone at a time. Anywhere between 150 – 200 mg will prove lethal. But this number can be significantly less if the methadone sticks around the system for long enough. The number of milligrams needed for an overdose can be as low as 25 mg if the proper tolerance isn’t there. For this reason, many fatal methadone overdoses occur within the first few weeks of maintenance treatment. Alcohol is known to aggravate the situation and lower the amount of methadone it takes to produce a lethal overdose. The two substances should not be mixed under any circumstances. The exact same can be said for methadone and benzodiazepine concoctions. As bizarre as it may come across, many experts also suggest that methadone patients or users avoid drinking grapefruit juice while on the drug. There appears to be a slight correlation with an increased methadone bioavailability — the rate at which the substance is absorbed by the body — and consumption of the beverage.
Getting a methadone overdose victim to the nearest emergency room is priority number one. Overdosing on methadone means that a large amount of the medication is in the system. Immediate procedures must take place to remove it. Fortunately, several methods exist to do just that. Depending on severity, physicians may choose to use activated charcoal to neutralize the drug in the stomach or perform gastric lavage to remove stomach contents entirely. Victims will then be put on a regimen of IV fluids and monitored until overdose symptoms dissipate.

Addiction may feel like an uphill battle, but recovery becomes possible with the right treatment program. If you or someone you know is struggling with a substance use disorder involving methadone or other drugs, The Recovery Village can help. Reach out to an intake coordinator today for more information. 

Methadone Overdose | Methadone Overdose Signs, Symptoms & Treatment
5 (100%) 1 vote
Methadone Overdose | Methadone Overdose Signs, Symptoms & Treatment was last modified: November 30th, 2017 by The Recovery Village